Q. Why is my brother weak after stopping alcohol?

Answered by
Dr. Naresh Kumar Monigari
and medically reviewed by iCliniq medical review team.
Published on May 28, 2016 and last reviewed on: Oct 09, 2018

Hi doctor,

My brother is suffering from extreme numbness and pain in soles and palms. He also experiences constipation, weight loss, dizziness and lack of appetite. Please help.

Dr. Naresh Kumar Monigari

General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

I had gone through the data you have posted.

  • Weight loss and loss of appetite can be caused more commonly by fever.
  • Did he have current or recent history of diabetes or hepatitis? We need to do some blood tests to diagnose the cause.
  • You can take syrup Bayer's tonic, which will help him to increase your appetite.
  • Numbness in palm and soles are commonly caused by vitamin deficiencies and diabetes. He can take a multivitamin like Revital daily once in the afternoon.
  • I suggest tablet Pregabalin plus Methylcobalamine in the morning and night for five days. Consult his doctor, discuss with him or her and take the medicine with consent.
  • Dizziness can be caused by increase in blood pressure or low blood pressure or ear problem. Kindly consult a general physician for evaluation of all the problems.
  • I suggest tablet Vertin 16 mg stat (Betahistine) now, which will help to decrease dizziness.
  • Ask him to stay hydrated and eat more fruits and vegetables.

For further information consult an internal medicine physician online -->https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Thank you doctor,

He was alcoholic for the past 15 years, but left it recently. We have some blood reports which are attached herewith. He is getting weak day by day and stopped walking. I do not like to see my brother bedridden. Please suggest something helpful. Thank you.

Dr. Naresh Kumar Monigari

General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

I had gone through all the reports that you have posted (attachment removed to protect patient identity). Most of the reports were normal, I will comment on abnormal ones and what need to be done for them.

  • Patients with chronic alcohol intake after stopping alcohol will develop what is called alcohol withdrawal. It may be simple or complicated.
  • Symptoms are like tremors of hand, swaying to either side while walking straight, sleeplessness at nights and some people may go into complicated withdrawal which will have breathlessness, high heartbeat and speaking to people who are not there actually (hallucinations).
  • These usually start in four to five days and may last for two to three weeks after stopping alcohol intake.
  • Alcohol is a central nervous system depressant, which keeps brain low. So, when suddenly we stop taking alcohol that depressant action is lost and hyperexcitation may occur.
  • In the report, he has low serum calcium level. Though total serum calcium may be low, the active form of ionic calcium may be normal. So, you need not worry about it much. I suggest tablet Shelcal 500 mg (contains calcium and vitamin D) once daily in the afternoon.
  • His HDL is low. High density lipoprotein can be increased only by exercise. Do regular physical activity and no need to take medication for this.
  • His WBC count is low. Low white blood cell count with high percent lymphocyte is suggestive of viral fever. If he has fever then ask him to take rest and symptomatic therapy accordingly like Dolo (Acetaminophen) for fever and tablet MTFX (combination of Montelukast and Fexofenadine) once in the morning for cold.
  • We need to stop non-vegetarian foods to avoid animal protein and give more vegetables.
  • He has to pass stools twice a day, use laxative if necessary like syrup Lactihep (Lactitol Monohydrate) 10 mL at bedtime.
  • Threptin biscuits can be taken which has vegetable protein in it and helpful for body metabolism. Tablet Benfo plus (benfotiamine) once daily in the morning has to be taken.
  • For alcohol withdrawal management, we need to see patient directly that will be more beneficial to patient. We use drugs like Librium (Chlordiazepoxide), Olanzapine and Lorazepam for management, which will replace the depressant effect of alcohol on brain.
  • You need to get an ultrasound liver to look for echotexture, get it done when you consult a physician or gastroenterologist.
  • We need to stop alcohol completely. As of now liver is alright, but if damage occurs irreversibly then it would be difficult to manage.

For further doubts consult an internal medicine physician online -->https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Thank you doctor,

Now he has extreme numbness and pain in soles and palms, which has increased after quitting alcohol. He is not drinking for the past four months. He had low BP of 50/60 mmHg some days back and had to be given IV drip. His main problem is that he is not able to walk or work due to pain in soles and palms. Please help.

Dr. Naresh Kumar Monigari

General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

  • Kindly note that the pain and numbness in soles are due to sensory neuropathy due to alcohol. For this we need to use tablet Pregabalin plus Methylcobalamin as I said earlier.
  • Detailed neurological examination is necessary to ascertain the cause for this. So, consult a general physician or neurophysician for detailed examination and if required nerve conduction studies.
  • For blood pressure give him buttermilk with added salt in it and include pickle in the diet.

For further doubts consult an internal medicine physician online -->https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Also Read Answers From:

Related Questions & Answers


How can the TG/HDL ratio be reduced?

Query: Hi doctor, I got a complete medical checkup done today. My lipid profile reads total cholesterol 145 mg/dL, HDL 27.5 mg/dL, LDL 93.3 mg/dL, triglyceride 195 mg/dL and VLDL 39 mg/dL. Is this very concerning? Especially, I am concerned regarding the TG/HDL ratio. Please advice. My echo, ECG, and stres...  Read Full >>


Dr. Prashant Valecha
Cardiologist, General Practitioner

Answer: Hi, Welcome to icliniq.com. Most of the population has low HDL (high density lipoprotein). More than 50 is a good thing which rarely people have. Triglyceride range is up to 150. Can be more if no fasting done prior test or seen in diabetics. Overall your test is good. You do not need cholesterol...  Read Full

What measures should I take for deranged triglycerides and HDL?

Query: Hi doctor, My cholesterol is 170, triglycerides are 293, HDL 24 and LDL 107, non-HDL cholesterol 143. What measures should I take and when should I repeat my test?  Read Full >>


Answer: Hello, Welcome to icliniq.com. I have gone through your report, and especially your triglycerides and HDL are deranged. These are not immediately life-threatening but may be harmful in long term. Firstly, I guess this was a fasting sample even without tea in the morning, if not then you should get...  Read Full

Diabetes and Eyes

Article Overview: Diabetes is one of the leading cause for permanent blindness. It is very essential for us to know to avoid the complications of diabetes. Micro-vascular complications will involve eyes, kidneys and nerves in common. But early detection and prevention will avoid permanent disability. Read Article


Dr. Pratap Vgm
Diabetologist

"EYES are the most beautiful organs created by nature which enables us to have vision. It is very important factor for individuals to be independent in their life" Diabetes is a metabolic syndrome entity which is characterized by hyperglycemia, high blood pressure and dyslipedemia. It causes variou...  Read Article

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.